Alert archive / Louisiana / Tornado Warnings in 2024

Tornado Warning 40, NWS Lake Charles, LA

May 29, 2024Cameron Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at May 29, 2024, 1:43 PM CDT for Cameron Parish, Louisiana. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2024, 1:43 PM CDT (18:43 UTC)
Expired
May 29, 2024, 2:00 PM CDT
In force
17 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 24 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 1:45 PM CDTTORNADO7 W Lacassine National, LAEF Unknown tornado observed by NWS Staff southeast of the office within the Cameron Prairie National Wildlife Refuge. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

342 
WFUS54 KLCH 291843
TORLCH
LAC023-291900-
/O.NEW.KLCH.TO.W.0040.240529T1843Z-240529T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
143 PM CDT Wed May 29 2024

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  North central Cameron Parish in southwestern Louisiana...

* Until 200 PM CDT.

* At 143 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Gibbstown, or 7 miles west of Lacassine National
  Wildlife Refuge, moving north at 10 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Cameron Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2993 9300 2993 9311 3002 9312 3003 9298
TIME...MOT...LOC 1843Z 176DEG 7KT 2997 9305 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Jones

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 29, 1:23 PM CDT, 20 minutes earlier.

Area forecast discussion, May 29, 1:23 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
123 PM CDT Wed May 29 2024

...New AVIATION...

.SHORT TERM...
(Today through Friday night)
Issued at 219 AM CDT Wed May 29 2024

A stationary boundary stretches across the coast, while high
pressure is situated to the east. Upstream convection located in
Texas will be the main weather feature for Wednesday. There is a
Marginal Risk (1/5) for severe weather in central Louisiana, but
conditions do not look particularly favorable, especially with a
cooler and drier airmass in place. On Thursday and Friday, we will
have a moderately unstable environment with favorable conditions
that will support afternoon showers and thunderstorms. We could
also see the sea breeze boundaries form during the afternoon,
which can provide areas of local convergence.

Temperatures during this time will be fairly typical for this
time of year, with highs in the mid to upper 80s and lows in the
upper 60s to mid 70s. Surface high pressure will start to build on
the east coast, and we will see onshore flow return, along with
more humidity. 

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 219 AM CDT Wed May 29 2024

Over the weekend, with surface high centered off to the east just
off the southeast US coast, southerly flow will bring in plenty of
Gulf moisture allowing muggy and humid conditions to continue.

Meanwhile, an upper level ridge will be centered over western old
Mexico and this will allow west-northwest flow aloft with a general
weakness over the forecast area. Therefore, disturbances aloft will
be able to interact with the moist air mass to produce a decent
chance for showers and thunderstorms, especially during the
afternoon hours for Saturday and Sunday.

Into early next week, some differences in the global models make for
a lower confidence forecast. What does seem certain is that
southerly low level flow will persist and bring in Gulf moisture
with humid conditions. What is uncertain is how much the upper level
ridge over Mexico will strengthen and build into the forecast area.
At this time will have a general lowering of pops as the expectation
is the upper level ridge will build over the forecast area for
Monday and Tuesday.

07/Rua

&&

.AVIATION...
(18Z TAFS)
Issued at 1248 PM CDT Wed May 29 2024

Showers and storms are starting to move through the central
louisiana with more activity expected to ramp up over the
afternoon hours. There will be a lull period late this evening
through tomorrow morning, with only sparse activity expected.

&&

.MARINE...
Issued at 219 AM CDT Wed May 29 2024

Current observations show light and variable winds offshore. Winds
will shift to become offshore around 10 to 15 knots later in the
week as high pressure builds to the east. Looking at buoys and
altimeter data waves, they are at or below 4 feet in the Gulf.
This aligns well with current model guidance, and waves are
expected to stay below 5 feet through the weekend. A few showers
and thunderstorms may form in the coastal waters, but strong to
severe storms are not expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  67  86  68  85 /  30  70  30  60
LCH  73  87  74  87 /  30  70  20  60
LFT  73  88  74  88 /  20  60  20  50
BPT  74  88  75  87 /  30  60  20  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...14
LONG TERM....07
AVIATION...87

In the hours before

Local storm report, May 29, 10:20 AM CDT, 3 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1020 AM CDT Wed May 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     Flash Flood      2 NNW Moss Bluff        30.33N 93.21W
05/28/2024                   Calcasieu          LA   Public

            Pictures of significant flooding around the
            Moss Bluff area.

&&
Special weather statement, May 29, 10:45 AM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1045 AM CDT Wed May 29 2024

LAZ027-291615-
Vernon LA-
1045 AM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN VERNON PARISH
THROUGH 1115 AM CDT...

At 1044 AM CDT, Doppler radar was tracking a strong thunderstorm near
Toledo Bend Dam, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Leesville, Anacoco, Slagle, and Hornbeck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3118 9307 3108 9348 3122 9355 3123 9354
      3124 9356 3124 9354 3127 9354 3128 9352
      3128 9344 3136 9339 3137 9319
TIME...MOT...LOC 1544Z 247DEG 23KT 3118 9350

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Jones
Special weather statement, May 29, 11:15 AM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1115 AM CDT Wed May 29 2024

LAZ027-028-291645-
Vernon LA-Rapides LA-
1115 AM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RAPIDES AND
NORTHEASTERN VERNON PARISHES THROUGH 1145 AM CDT...

At 1115 AM CDT, Doppler radar was tracking a strong thunderstorm over
Slagle, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Leesville, Hineston, Slagle, Fort Johnson, New Llano, Lacamp, Hutton,
Clifton, Otis, Elmer, Kurthwood, Leander, Sieper, Gardner, and
Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3138 9269 3111 9268 3111 9332 3137 9330
      3137 9303 3136 9303 3136 9299 3135 9298
      3135 9295 3137 9295 3137 9292 3138 9291
TIME...MOT...LOC 1615Z 267DEG 31KT 3124 9310

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Jones
Special weather statement, May 29, 12:20 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1220 PM CDT Wed May 29 2024

LAZ027-028-291745-
Vernon LA-Rapides LA-
1220 PM CDT Wed May 29 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN RAPIDES AND EAST CENTRAL
VERNON PARISHES THROUGH 1245 PM CDT...

At 1219 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clifton to near Hineston to 8 miles
northeast of Pitkin. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hineston, Lacamp, Leander, Sieper, Gardner, Otis, Elmer, and
Calcasieu.

This includes Interstate 49 between mile markers 101 and 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3142 9272 3127 9257 3103 9266 3098 9289
      3107 9287 3121 9296
TIME...MOT...LOC 1719Z 230DEG 20KT 3125 9288 3112 9279 3102 9283

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Tingler
Special weather statement, May 29, 12:42 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Lake Charles LA
1242 PM CDT Wed May 29 2024

LAZ028-029-032-291830-
Avoyelles LA-Evangeline LA-Rapides LA-
1242 PM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN RAPIDES...NORTH CENTRAL
EVANGELINE AND NORTHWESTERN AVOYELLES PARISHES THROUGH 130 PM CDT...

At 1242 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elmer, or 8 miles east of Hineston, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alexandria, Bunkie, Glenmora, Cheneyville, Hineston, Lecompte, Echo,
Otis, Elmer, Poland, Kolin, Gardner, Centerpoint, Ruby, Calcasieu,
Woodworth, Forest Hill, Mcnary, and Union Hill.

This includes Interstate 49 between mile markers 53 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 9282 3127 9277 3130 9219 3093 9221
TIME...MOT...LOC 1742Z 269DEG 22KT 3110 9262

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Jones

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 10:45 AM CDTSpecial Weather StatementLCHVernon30 min
May 29, 11:15 AM CDTSpecial Weather StatementLCHVernon30 min
May 29, 12:20 PM CDTSpecial Weather StatementLCHRapides25 min
May 29, 12:42 PM CDTSpecial Weather StatementLCHRapides48 min
May 29, 1:15 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides30 min
May 29, 1:47 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides28 min
May 29, 4:02 PM CDTSpecial Weather StatementLCHVermilion28 min
May 29, 4:17 PM CDTSpecial Weather StatementLCHAcadia28 min
May 29, 5:11 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron32 min
May 29, 5:16 PM CDTSpecial Weather StatementLCHBeauregard44 min
May 29, 5:31 PM CDTSpecial Weather StatementLCHCalcasieu44 min
May 29, 6:04 PM CDTFlash Flood WarningLCHBeauregard, Calcasieu5 hr
May 29, 6:08 PM CDTSpecial Weather StatementLCHBeauregard37 min
May 29, 6:31 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Vernon44 min
May 29, 6:56 PM CDTSpecial Weather StatementLCHVernon34 min

Nearby

Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.